Texas, 2006

Damaging Wind in Texas, August 12, 2006

August 12, 2006 · NWS LUB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 12, 1:27 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 12, 1:27 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
227 PM CDT SAT AUG 12 2006

.SHORT TERM...
FAIRLY MOIST ATMOSPHERE REMAINS INTACT OVER WEST TEXAS THIS
AFTERNOON AS SUBTROPICAL PLUME EXTENDS FROM NORTHWEST MEXICO INTO
THE GREAT PLAINS. CUMULUS FIELD HAS BEEN RATHER SLOW IN DEVELOPING
THROUGH 19Z ACROSS THE CWA DUE TO CONSIDERABLE MID/HIGH LEVEL CLOUDS.
HOWEVER...LATEST PEEK OUTSIDE DOES INDICATE THAT WHAT CU IS OUT
THERE DOES HAVE A HEALTHY APPEARANCE. AS THE AFTERNOON
PROGRESSES...SHOULD SEE SCT STORMS DEVELOP AREAWIDE AS INSTABILITY
INCREASES.

LATEST VISIBLE SATELLITE ALSO INDICATES AT LEAST 3 SEPARATE
MESOSCALE CONVECTIVE VORTICES IN WEST TEXAS...ONE WEST OF
AMARILLO...THE SECOND SOUTHWEST OF LUBBOCK AND THE THIRD NEAR FORT
STOCKTON. THE NORTHERN TWO ARE SLOWLY DRIFTING EAST NORTHEAST AND
SHOULD AIDE IN PRODUCING ENOUGH ADDED LIFT FOR POSSIBLY NUMEROUS
STORMS DURG THE NEXT FEW HOURS ACROSS THE SOUTH CENTRAL PANHANDLE
AND SOUTH PLAINS. AT THIS TIME...WILL RAISE POPS INTO THE 40-45
PERCENT RANGE IN THESE TWO AREAS WITH 30 POPS ELSEWHERE. IF
ORGANIZED CONVECTION DOES GET GOING...EVENING SHIFT MAY VERY WELL
NEED TO INCREASE POPS IN THESE FAVORED VICINITIES. WEAK UPPER FLOW
COMBINED WITH PWATS NEAR 1.5 INCHES WILL FAVOR LOCALIZED POCKETS OF
HEAVY RAIN THROUGH MID EVENING.

FOR SUNDAY...RESIDUAL OUTFLOW BOUNDARIES AND MOIST ATMOSPHERE WILL
AGAIN LEAD TO SCT TSTMS MAINLY AFTER 19-20Z. BETTER CHANCES OF RAIN
WILL LIKELY BE OVER THE NORTHWEST HALF OF THE CWA UNDERNEATH
SUBTROPICAL PLUME AND INVOF DEEPENING SFC TROUGH AXIS.

.LONG TERM...
THE MAIN ITEM OF INTEREST IN THE EXTENDED FORECAST WILL BE
POTENTIAL FOR HEAVY AND POSSIBLY WIDESPREAD RAIN ON MONDAY. HEAVY
RAIN IS FAR FROM CERTAIN AT THIS TIME OF YEAR...BUT MODELS HAVE
BEEN CONSISTENT FOR THE PAST COUPLE DAYS IN PROGGING A COLD FRONT
TO MOVE INTO THE SOUTH PLAINS MONDAY AND MONDAY NIGHT. WHILE THE
FRONT IS MOVING IN...THE SUBTROPICAL HIGH WHICH IS PARKED OVER US IS
EXPECTED TO SLIDE EAST ALLOWING A CONTINUED DEEP FLOW OF TROPICAL
MOISTURE TO OVERRUN THE FRONT...THUS PROVIDING AT LEAST THE
POTENTIAL FOR SIGNIFICANT HEAVY RAIN ACROSS A GOOD PORTION OF THE
AREA. AS ALWAYS WHEN LOOKING AT THIS SORT OF SYSTEM...WE REMAIN
CAUTIOUS ABOUT RAIN CHANCES AS CONVECTION INDUCED OUTFLOW
BOUNDARIES COULD DRIVE THE FRONT AND CONVECTION TO OUR SOUTH...OR
IF THE FRONT WAS SLIGHTLY WEAKER...MOST COULD REMAIN TO OUR NORTH.
LOOKING ON OUT INTO THE WEEK...THE FRONT IS EXPECTED TO PULL BACK
TO THE NORTH TUESDAY AND WEDNESDAY WITH THE UPPER HIGH BEGINNING
TO MOVE BACK OVERHEAD. AS THE HIGH MOVES BACK TO THE WEST...THE
MONSOONAL PLUME OF MOISTURE SHOULD BE SHIFTING TO OUR WEST
WEDNESDAY THROUGH THE REMAINDER OF THE WEEK. AS SUCH RAIN CHANCES
SHOULD BEGIN DROPPING ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        90  65  90  64 /  30  40  40  50
TULIA         94  67  93  67 /  30  50  40  40
PLAINVIEW     94  68  92  68 /  30  40  30  40
LEVELLAND     92  68  92  68 /  30  40  30  40
LUBBOCK       94  70  93  69 /  30  40  30  40
BROWNFIELD    94  70  92  70 /  30  40  30  40
CHILDRESS     96  74  95  72 /  30  30  20  30
SPUR          97  71  94  71 /  30  30  20  30
ASPERMONT     98  73  97  73 /  30  30  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/04
Hazardous weather outlook, Aug 12, 5:01 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
601 AM CDT SAT AUG 12 2006

TXZ021>044-131115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
601 AM CDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 70 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garza

When
August 12, 3:30 PM CST
Where
Garza County, 5 mi SSW of Graham Chapel
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.083, -101.500

Strong thunderstorms developed over parts of the west Texas South Plains and Rolling Plains during the afternoon and evening hours of the 12th. An isolated storm became severe, and resulted in a 59 mph wind gust as recorded by the Texas Tech University West Texas Mesonet site near Graham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525221.